FDA: Homeopathic teething products tied to 10 deaths

Deadly teething tablets, FDA warning.

At least 10 deaths have been associated with homeopathic teething products, according to the U.S. Food and Drug Administration.

An FDA spokesperson said they also have on file 400 adverse reactions connected to the products.

"I can confirm we have 10 deaths on file associated with homeopathic teething products and more than 400 adverse events, including things like seizures," Lyndsay Meyer said.

Earlier this month, the FDA warned parents and caregivers to stop using homeopathic teething tablets and gels because they pose a risk to children.

Dr. Toni Gross, at Phoenix Children's Hospital, said the symptoms reported appear to match the symptoms of an overdose of belladonna, one of the key ingredients in these teething tablets. Belladonna can be toxic in large doses. 

She said homeopathic medicines are not as closely regulated, and the amount of belladonna in the tablets cannot be guaranteed. 

"When you get a certain tablet, or bottle of something," Gross said, "it's not an exact science how much substance might be in there."

Parents should seek immediate medical care if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, flushed skin, or other issues after using the tablets or gels. 

“Teething can be managed without prescription or over-the-counter remedies,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research in a press release. “We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”

Hyland’s Teething Tablets were recalled in 2010, after the FDA found they contained inconsistent amounts of belladonna.


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment